Washington, 2017

Wildfire in Washington, September 1 to 30, 2017

September 1 to 30, 2017 · NWS OTX · 1 event in 1 county or zone

The summer of 2017 produced numerous large wildfires in Eastern Washington. Most of these fires started in July and August and many continued to burn into September, most notably the Diamond Creek Fire in the Pasayten Wilderness of the north Cascades which burned 97,140 acres in the United Sates and spread into Canada before coming under containment in October.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The summer of 2017 produced numerous large wildfires in Eastern Washington. Most of these fires started in July and August and many continued to burn into September, most notably the Diamond Creek Fire in the Pasayten Wilderness of the north Cascades which burned 97,140 acres in the United Sates and spread into Canada before coming under containment in October. The Uno Fire near lake Chelan was started on August 30th and |burned 8,726 acres through the month of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 31, 9:24 PM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 31, 9:24 PM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1024 PM PDT Thu Aug 31 2017

.SYNOPSIS...
High pressure will build into the region for the Labor Day
holiday weekend with hot temperatures, dry weather and areas of
smoke persisting into next week.

&&

.DISCUSSION...
Latest visible satellite shows smoke increasing from area fires in
the Cascades and spreading across the region. Updated the forecast
to increase the smoke wording and continue it into Friday as well.
/rfox.

&&

.AVIATION...
06Z: Local fires were active early this evening and new smoke
plumes have spread across the region with a scattered to locally
broken mid level deck. Plan to keep vsbys VFR at the time, but
will monitor for any reductions as winds become light and high
pressure builds in. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  89  60  93  64  96 /   0   0   0   0   0   0
Coeur d'Alene  54  87  55  93  58  96 /   0   0   0   0   0   0
Pullman        53  89  54  95  58  97 /   0   0   0   0   0   0
Lewiston       59  94  62 100  66 101 /   0   0   0   0   0   0
Colville       51  91  51  92  53  95 /   0   0   0   0   0   0
Sandpoint      47  84  48  90  51  92 /   0   0   0   0   0   0
Kellogg        52  84  54  92  57  94 /   0   0   0   0   0   0
Moses Lake     53  92  55  96  59  99 /   0   0   0   0   0   0
Wenatchee      62  91  64  94  65  96 /   0   0   0   0   0   0
Omak           56  93  58  95  61  98 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 31, 3:15 AM PST, 20 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
415 AM PDT Thu Aug 31 2017

IDZ001>004-026-027-WAZ031>038-041>044-011115-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
415 AM PDT Thu Aug 31 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
September 1, 12:00 AM PST to September 30, 12:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Park/Forest Service

The Uno Peak Fire was started by unknown causes in the rugged terrain north of Lake Chelan about 15 miles north of Manson. It burned 8,726 acres before being contained in mid October. The fire burned in uninhabited remote forest land and no structures were affected.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722858.